Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 59, NWS Honolulu, HI

September 13, 2018Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Sep 13, 2018, 9:10 AM HST for Honolulu County, Hawaii. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2018, 9:10 AM HST (19:10 UTC)
Expired
Sep 13, 2018, 11:24 AM HST
In force
2 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 83 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 9:35 AM HSTFLASH FLOODWaikane, HIKAMEHAMEHA HIGHWAY, BETWEEN WAIKANE VALLEY ROAD AND WAIAHOLE VALLEY ROAD IS SHUT DOWN IN BOTH DIRECTIONS DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 7.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2018-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 699 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2018-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
699 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

150 
WGHW50 PHFO 131910
FFWHFO
HIC003-132200-
/O.NEW.PHFO.FF.W.0059.180913T1910Z-180913T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
910 AM HST THU SEP 13 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Oahu in Honolulu County

* Until noon HST.

* At 906 AM HST, radar indicated heavy rain continuing to fall 
  across Oahu. A gage at Waikane Stream showed a sudden rise in 
  water levels. This is expected to cause flooding along Kamehameha 
  Highway at the Waikane Stream Bridge. Rain gages on the slopes of 
  the Koolau Range showed numerous reports of rain rates at 1 to 2 
  inches per hour. 

* This warning includes the entire island of Oahu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond noon HST if heavy rain
persists.

This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Oahu in
Honolulu County.

LAT...LON 2153 15784 2147 15784 2141 15778 2147 15777
      2147 15773 2141 15774 2131 15765 2126 15770
      2130 15772 2126 15782 2134 15790 2130 15791
      2134 15797 2130 15811 2149 15824 2153 15823
      2158 15828 2158 15812 2169 15803 2171 15797

$$

Kodama
2 follow-up statements
257 
WGHW70 PHFO 132002
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1002 AM HST THU SEP 13 2018

HIC003-132200-
/O.CON.PHFO.FF.W.0059.000000T0000Z-180913T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
1002 AM HST THU SEP 13 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...

At 949 AM HST...radar and rain gages showed that rainfall rates have 
decreased across Oahu. The Honolulu Department of Emergency 
Management reported that Kamehameha Highway was closed at Waikane 
due to flooding. Gages on Waiahole Stream and Manoa Stream also 
showed sudden rises within the past hour.

This warning includes the entire island of Oahu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond noon HST if heavy rain
persists.

LAT...LON 2153 15784 2147 15784 2141 15778 2147 15777
      2147 15773 2141 15774 2131 15765 2126 15770
      2130 15772 2126 15782 2134 15790 2130 15791
      2134 15797 2130 15811 2149 15824 2153 15823
      2158 15828 2158 15812 2169 15803 2171 15797

$$

Kodama
308 
WGHW70 PHFO 132124
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1124 AM HST THU SEP 13 2018

HIC003-132132-
/O.CAN.PHFO.FF.W.0059.000000T0000Z-180913T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
1124 AM HST THU SEP 13 2018

...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
IS CANCELLED...

Weather radar showed that heavy rain has ended across Oahu. The 
Honolulu Department of Emergency Management reported that Kamehameha 
Highway has been reopened at Waikane.

A Flash Flood Watch remains in effect through tonight.


LAT...LON 2153 15784 2147 15784 2141 15778 2147 15777
      2147 15773 2141 15774 2131 15765 2126 15770
      2130 15772 2126 15782 2134 15790 2130 15791
      2134 15797 2130 15811 2149 15824 2153 15823
      2158 15828 2158 15812 2169 15803 2171 15797

$$

Kodama

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 4:00 AM HST, 5 hours 10 minutes earlier.

Area forecast discussion, Sep 13, 4:00 AM HST, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
400 AM HST Thu Sep 13 2018

.SYNOPSIS...
A low aloft north of the islands will pass northwest of Kauai later
today. Instability from this low combined with moisture from Olivia
will keep the weather unsettled across the state through late
tonight. A drier and a little more stable airmass will spread across
the islands over the weekend, with seasonal trade wind weather
returning.

&&

.DISCUSSION...
Rather wet weather continues to affect much of the islands early
this morning as moisture associated with Olivier is still present
over much of the islands. Meanwhile, a low aloft north of the
islands is moving southwest and will pass northwest of Kauai later
today, providing atmospheric instability to the area. Both early
morning Lihue and Hilo soundings depicted a rather moist and
unstable airmass with higher precipitable water values compared to
Wednesday afternoon. This resulted in rather active weather for much
of the islands, with a few thunderstorms developed near Molokai and
Oahu overnight. Winds have decreased much across Oahu and Kauai since
last night. Thus wind advisory for those islands have been cancelled.

Expect unsettled and wet weather to persist across the state today
and tonight, with the threat of heavy rain continuing. Have
increased the coverage of chance of thunderstorms to much of the
state in this forecast package today, since it is hard to pin point
where the thunderstorms may flare up. The heaviest rain will still
likely affect the western islands today. A Flash Flood Watch remains
in effect for all islands through late tonight.

Latest forecast solutions still indicate a drier as well as a more
stable airmass spreading to the islands beginning Friday. Meanwhile,
a surface high will prevail far north of the islands, providing
trade winds to the state. Therefore, seasonal trade wind weather is
expected to return to the islands over the weekend into early next
week.

The latest Olivia Forecast Advisory from Central Pacific Hurricane
Center is available at weather.gov/cphc

&&

.AVIATION...
Tropical Depression Olivia, roughly 220 miles southwest of Kauai,
continues to move westward away from the Hawaiian Islands this
morning. Deep tropical moisture associated with Olivia will linger
over the islands today with enhanced showers and scattered MVFR
ceilings favoring windward and mountain areas of each island.
Expect lesser shower coverage and higher cloud ceilings forecast
over leeward areas of each island. A few thunderstorms will also
develop today across the state.

AIRMET SIERRA for mountain obscuration continues for all island
mountains and north through east sections. The coverage for AIRMET
SIERRA will decrease later this morning.

AIRMET Tango remains in effect for strong winds producing
moderate low level turbulence over and south through west of
mountains over all islands.

&&

.MARINE...
For the latest on Olivia, please monitor the forecast and
advisory packages from the Central Pacific Hurricane Center.

Swell from Olivia is quickly dropping off this morning. The High
Surf Warning (HSW) for Oahu and the High Surf Advisory (HSA) for
Maui County and the Big Island have been cancelled. There is just
enough residual energy within the fading east swell to keep the HSA
up for Kauai through today.

A small northwest swell is expected to peak today. A small south
swell is likely over the weekend, with another small northwest swell
expected late in the weekend and early next week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for all Hawaiian islands.

High Surf Advisory until 6 AM HST early this morning for Kauai
Windward.

Small Craft Advisory until 6 PM HST this evening for all
Hawaiian waters.

&&

DISCUSSION...Hui
AVIATION...Bohlin
MARINE...Powell

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 2:03 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Sep 12, 3:14 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Sep 12, 6:43 PM HSTAreal Flood AdvisoryHFOHawaii4 hr
Sep 12, 7:34 PM HSTAreal Flood AdvisoryHFOKalawao101 min
Sep 12, 7:49 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Sep 12, 9:36 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Sep 12, 9:45 PM HSTFlash Flood WarningHFOHonolulu3 hr
Sep 12, 11:16 PM HSTAreal Flood AdvisoryHFOKauai4 hr
Sep 12, 11:18 PM HSTAreal Flood AdvisoryHFOKalawao2 hr
Sep 13, 12:01 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Sep 13, 12:14 AM HSTFlash Flood WarningHFOHonolulu3 hr
Sep 13, 2:53 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Sep 13, 4:41 AM HSTAreal Flood AdvisoryHFOHawaii9 hr
Sep 13, 6:22 AM HSTFlash Flood WarningHFOKalawao3 hr
Sep 13, 7:32 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Sep 13, 9:02 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Sep 13, 12:41 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Sep 13, 1:22 PM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.